Introduction: Daptomycin is a cyclic lipopeptide antibiotic with activity against gram-positive organisms. With increasing use, acute eosinophilic pneumonia is a rare, but potentially fatal adverse drug reaction that requires prompt recognition. The authors present a definite case of daptomycin-induced acute eosinophilic pneumonia.
Case summary: A 61-year-old woman with poorly controlled type 2 diabetes who presented with bilateral foot pain was found to have bilateral calcaneal osteomyelitis. She was started on an antibiotic regimen that included daptomycin. Within 1 week, she developed fever, a dry cough, and shortness of breath and was treated for hospital-acquired pneumonia (HAP). Daptomycin was discontinued. Upon completion of therapy for HAP, the patient was subsequently restarted on daptomycin for continued therapy of bilateral calcaneal osteomyelitis. Within 48 hours of restarting daptomycin, the patient developed hypoxemic respiratory failure, bilateral pulmonary infiltrates, and peripheral eosinophilia. Bronchoscopic lavage revealed 30% eosinophils. Daptomycin-induced acute eosinophilic pneumonia was diagnosed. Daptomycin was discontinued, and the patient had complete resolution of symptoms, peripheral eosinophilia, and radiographic findings.
Discussion: Daptomycin initially was approved for skin and soft tissue infections, but its utility has expanded to bacteremia and endocarditis. Daptomycin-induced acute eosinophilic pneumonia is rare. A recent Federal Drug Administration review identified a total of 58 cases of daptomycin-induced acute eosinophilic pneumonia. Of these, 38 were possible, 13 were probable, and 7 were definite. We believe this is the 8th definite case of daptomycin-induced acute eosinophilic pneumonia to be reported in the literature.